US warns teething medicines unsafe, wants them off shelves

The Food and Drug Administration said that various gels and creams containing the drug benzocaine can cause rare but deadly side effects in children especially those 2 years and younger

The Food and Drug Administration said that various gels and creams containing the drug benzocaine can cause rare but deadly side effects in children especially those 2 years and younger

Other products containing benzocaine must carry a warning against the potential risks, the statement said.

The agency now wants teething products off the market as it has been alerting people about the products for a decade.

This is not the first warning about benzocaine from the FDA.

In 2012, Health Canada asked companies to add new risk statements to the packaging and labelling of licensed benzocaine products (except lozenges) to warn of what it called a very rare but serious blood condition known as methemoglobinemia that can affect people with sensitivities.

The American Academy of Pediatrics has informed parents to use alternatives such as hard rubber teething products. The AAP does not recommend these gels and suggests teething rings and massaging the gums to ease the teething pain.

Pharmacists can play an important role in postmarketing surveillance of benzocaine products by reporting methemoglobinemia cases to the FDA's MedWatch program. The over-the-counter benzocaine products is a sample of a product that poses a serious safety risk with not apparent demonstrated benefit.




Out of 119 cases reviewed in detail, mostly involving adults (with the benzocaine-containing product most commonly used during transesophageal echocardiography), 36 reported methemoglobinemia levels of 30% to 55% - a normal level ranges from 1% to 2%. Symptoms include rapid heart rate, headache, sleepiness, lightheadedness, difficulty breathing, skin that is pale and nails that is blue or gray.

Benzocaine is used in products to treat not just teething, but also sore throats, canker sores, and other oral irritations.

The agency is also asking companies to stop selling the products and said it will take official action to remove them from stores.

The child can start showing symptoms of methemoglobinemia in few minutes after using these products.

The use of benzocaine can lead to methemoglobin in the blood which can lead to death. All drug products, including local anesthetics, should be stored out of reach of children. The condition is potentially fatal, the U.S. Food and Drug Administration said in a news release. The agency also is responsible for the safety and security of our nation's food supply, cosmetics, dietary supplements, products that give off electronic radiation, and for regulating tobacco products.

Recommended News

We are pleased to provide this opportunity to share information, experiences and observations about what's in the news.
Some of the comments may be reprinted elsewhere in the site or in the newspaper.
Thank you for taking the time to offer your thoughts.